Massachusetts, 2008Hail and Damaging Wind in Massachusetts, September 3, 2008
September 3, 2008 · NWS ALY · 6 events in 1 county or zone
A strong upper level atmospheric disturbance interacted with a warm and moist airmass in place, leading to scattered strong to severe thunderstorms across western New England during the late afternoon and evening hours of Wednesday September 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level atmospheric disturbance interacted with a warm and moist airmass in place, leading to scattered strong to severe thunderstorms across western New England during the late afternoon and evening hours of Wednesday September 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 3, 3:22 PM EST, 13 minutes earlier.
Area forecast discussion, Sep 3, 3:22 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT WED SEP 3 2008
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS MAINLY FROM THE HUDSON VALLEY EASTWARD INTO THIS
EVENING. A WEAK COLD FRONT WILL THEN GRADUALLY MOVE SOUTHWARD
THROUGH THE REGION THURSDAY AFTERNOON...POSSIBLY TRIGGERING
ISOLATED SHOWERS. VERY WARM AND INCREASINGLY HUMID AIR WILL MOVE
IN FOR FRIDAY...BEFORE TROPICAL STORM HANNA IMPACTS THE REGION
WITH UNSETTLED WEATHER THIS WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ISOLATED SHOWERS AND MAYBE A ROGUE THUNDERSTORM WILL PERSIST THROUGH
ABOUT 8 OR 9 PM...BEFORE DISSIPATING DUE TO LOSS OF DAYTIME HEATING.
SO FAR A FEW ECHOES HAVE POPPED UP OVER THE HIGHER TERRAIN OF THE
GREEN MOUNTAINS AND BERKSHIRES...WITH CYCLONIC FLOW AROUND A SLOW
MOVING UPPER LOW CENTERED ACROSS THE EASTERN ATLANTIC. SBCAPE VALUES
RATHER IMPRESSIVE AROUND 1500 J/KG...SO WILL CONTINUE TO MENTION
THUNDER. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN ONE OR TWO
OF THE TALLER STORMS. THIS UPPER LOW IS FORECAST TO FINALLY MOVE
EASTWARD TONIGHT. OVERNIGHT SOME PATCHY VALLEY FOG WILL
DEVELOP...WITH MIN TEMPS MAINLY IN THE MID 50S TO LOWER 60S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE UPPER LOW NEAR THE NEW ENGLAND COAST SHOULD FINALLY PULL AWAY
INTO THE CANADIAN MARITIMES BY THUR MORNING AS IT GETS NUDGED
EASTWARD BY A TROF ADVANCING THROUGH THE UPPER MIDWEST. AN UPPER
RIDGE WILL START TO BUILD ACROSS OUR REGION DURING THE DAY THUR...AS
A WEAK COLD FRONT AT THE SURFACE PASSES THROUGH. WITH LACK OF
DYNAMICS AND WIND FLOW THE FRONT SHOULD PASS THROUGH WITH LITTLE
FANFARE. WILL CONTINUE TO MENTION SLIGHT CHANCE POPS SINCE THERE
WILL BE SOME LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS CLIMB INTO
THE 60S. SINCE UPPER LEVEL TEMPS WILL BE WARMING...NOT MUCH
INSTABILITY WILL DEVELOP SO WILL NOT MENTION ANY THUNDER. MAX TEMPS
WILL CONTINUE TO RUN ABOVE AVERAGE WITH MID TO UPPER 80S WIDESPREAD
IN THE VALLEYS. THERE COULD BE SOME 90 DEGREE READINGS IN THE MID
HUDSON VALLEY.
THE WEAK COLD FRONT WILL ACTUALLY BECOME DIFFUSE AND STALL ACROSS
THE AREA THUR NIGHT...SO THERE WILL BE NO APPRECIABLE CHANGE IN AIR
MASS. IF ANYTHING...EVEN WARMER AND MORE HUMID AIR WILL ADVECT
NORTHWARD BY FRI AS THE UPPER RIDGE TAKES HOLD AND THE SURFACE FRONT
LIFTS BACK NORTHWARD AS A WARM FRONT AND SOUTHERLY FLOW INCREASES.
THIS ADDITIONAL WARM SURGE WILL ALLOW TEMPS TO POSSIBLY REACH 90 AS
FAR NORTH AS THE CAPITAL REGION. THE RECORD HIGH FOR ALBANY ON FRI
IS 91...AND WE COULD GET VERY CLOSE. WILL CONTINUE TO MENTION DRY
FORECAST THROUGH FRI...WITH A STRONG CAP IN PLACE. IT APPEARS
TRANQUIL CONDITIONS WILL PERSIST THROUGH AT LEAST FRI EVENING...AS
WE WILL BE IN A COL BETWEEN THE REMNANTS OF GUSTAV ACROSS QUEBEC AND
HANNA IN THE CAROLINAS...AND A RIDGE OF HIGH PRESSURE ACROSS THE
WESTERN GREAT LAKES AND ANOTHER ACROSS THE EASTERN ATLANTIC. WILL
MENTION CHANCE TO LIKELY POPS FROM NORTH TO SOUTH LATE FRI
NIGHT...AS THE GFS IS HINTING AT SOME PRECIP DEVELOPING ASSOC WITH A
PREDECESSOR RAIN EVENT /PRE/. CSTAR RESEARCH HAS SHOWN THAT A PRE
CAN DEVELOP WELL AHEAD OF A TROPICAL SYSTEM IN THE RIGHT ENTRANCE
REGION OF AN UPPER JET ACROSS QUEBEC/CANADIAN MARITIMES.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THIS PERIOD IS ENTIRELY DEPENDENT ON THE FUTURE TRACK AND EVOLUTION
OF HANNA...AND FOLLOWS CLOSELY TO THE NHC TRACK. SHOULD THIS COME TO
FRUITION...THE BEST CHANCE FOR WIDESPREAD...HEAVY RAIN APPEARS TO BE
SAT INTO SAT NIGHT. IN ADDITION...GUSTY WINDS WILL BE POSSIBLE
ACROSS PORTIONS OF THE MID HUDSON VALLEY...SW MA AND NW
CT...PARTICULARLY ACROSS THE HIGHER ELEVATIONS OF THE
TACONICS...SOUTHERN BERKS AND LITCHFIELD HILLS. RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE...WITH THE HIGHEST TO THE S/E.
TEMPERATURES WILL ALSO BE HIGHLY DEPENDENT ON ULTIMATE TRACK OF
HANNA AS WELL...AND WE HAVE GENERALLY SIDED WITH HPC GUIDANCE. THIS
YIELDS MAXES IN THE 60S ACROSS THE HIGHER TERRAIN...WITH LOWER/MID
70S IN THE VALLEYS...ESP TO THE S/E. IT SHOULD BE NOTED
THAT...SHOULD WIDESPREAD RAINFALL COME TO FRUITION BY SAT
AFTERNOON...TEMPS ON THE N SIDE OF FRONT COULD BE CONSIDERABLY
COOLER...PERHAPS FALLING THROUGH THE 60S DURING SAT AFTN...AND THIS
COULD EVEN INCLUDE THE CAPITAL REGION EXTENDING AS FAR S AS THE MID
HUDSON VALLEY AS INCREASING LOW/MID LEVEL FRONTOGENETICAL FORCING
POTENTIALLY ALLOWS SHALLOW RAIN COOLED AIR MASS TO SEEP SOUTHWARD.
RAIN SHOULD TAPER TO SCATTERED SHOWERS BY SUN...WITH SOME CLEARING
POSSIBLE BY AFTERNOON. MAX TEMPS SHOULD MAINLY BE IN THE 70S IN THE
VALLEYS...WITH 60S ACROSS THE HIGHER TERRAIN OF THE NORTH COUNTRY.
THE REMNANTS OF HANNA HAVING DEPARTED...HIGH PRESSURE PARKED OVER
THE NORTHEAST SUNDAY NIGHT AND MON GIVES WAY TO A COLD FRONT FROM
THE WEST ON TUE. SLGT CHC POPS ACROSS CWA INCREASE TO CHC FOR MON
NGT THRU TUE NGT PERIOD...THEN BACK TO SLGT CHC AS HIGH PRESSURE
BUILDS BACK IN BEHIND FRONT. WENT WITH GFS TEMPS...WHICH ARE A FEW
DEGREES LOWER THAN THE MEX.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PERSIST...AS A LOW PRESSURE CENTER OFF THE NEW
ENGLAND COAST PROVIDE SOME MID AND HIGH LEVEL CLOUDS OVER THE AREA.
UPPER LEVEL JET MAX AND DAYTIME HEATING WILL AID IN ISOLATED
CONVECTION DEVELOPMENT OVER ELEVATED TERRAIN THIS AFTERNOON. HAVE
INCLUDED VCSH AND CB FOR KGFL/KALB AS THESE TERMINALS IS NEAR BEST
DYNAMICS.
KGFL WILL DETERIORATE TO IFR CONDITIONS AROUND 06Z DUE TO VSBYS.
CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER SUNRISE. KALB AND KPOU
WILL REMAIN VFR OVERNIGHT. WINDS WILL PICK UP FROM THE SOUTHWEST AT
ALL TERMINALS IN THE LATE MORNING/EARLY AFTERNOON.
OUTLOOK...
THU...VFR...CHC FOR ISOLD SHRAS.
FRI...VFR...NO SIG WX.
FRI NIGHT...MVFR/VFR...CHC OF SHRAS.
SAT-SUN...MVFR/IFR/LIFR CIGS/VSBYS IN STRATIFORM RAINFALL/POSSIBLY
HVY AT TIMES/...IMPROVING CONDITIONS SUNDAY PM.
MON...MVFR/VFR...POSS MORNING MIST/FOG.
&&
.FIRE WEATHER...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM THE HUDSON
VALLEY EASTWARD INTO THIS EVENING BEFORE DIMINISHING. A WEAK COLD
FRONT WILL THEN GRADUALLY MOVE SOUTHWARD THROUGH THE REGION THURSDAY
AFTERNOON...POSSIBLY TRIGGERING ISOLATED SHOWERS. WARM AND HUMID
CONDITIONS WILL PERSIST THROUGH THE END OF THE WEEK.
RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR 100 PERCENT
TONIGHT...THEN DROP TO AROUND 45 TO 55 PERCENT IN THE VALLEYS AND 55
TO 65 PERCENT ACROSS THE HIGHER ELEVATIONS.
WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BECOMING MAINLY WESTERLY
LESS THAN 10 MPH.
&&
.HYDROLOGY...
OTHER THAN A FEW ISOLATED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...LITTLE IN THE WAY OF PRECIPITATION IS FORECAST THROUGH
FRIDAY. BASIN AVERAGE PRECIPITATION WILL BE LIGHT TODAY...BUT A FEW
LOCALLY HEAVY DOWNPOURS MAY OCCUR. LITTLE IN THE WAY OF STREAM
RESPONSE IS EXPECTED AS SURFACE SOIL MOISTURE CONDITIONS ARE VERY
DRY.
NEXT SIGNIFICANT RAINFALL IS EXPECTED THIS WEEKEND WITH TROPICAL
STORM HANNA. MODELS INDICATE THAT RAINFALL MAY BEGIN WELL IN ADVANCE
OF THE STORM WITH A TROUGH OF LOW PRESSURE AHEAD OF THE STORM. MODEL
CONSENSUS SUGGESTS THAT A SOUTHWEST TO NORTHEAST SWATH OF 3 TO 5
INCH TOTAL RAINFALL IS POSSIBLE FROM HANNA. LOCATION OF THIS SWATH
OF HEAVY RAIN IS STILL IN QUESTION AT THIS TIME...BUT WE BELIEVE THE
BAND OF HEAVY RAIN WILL BE SOUTH AND EAST OF ALBANY NEW YORK...WITH
AMOUNTS DECREASING TO THE NORTH AND WEST WITH THE WESTERN ADIRONDACK
REGION ONLY RECEIVING AROUND AN INCH OF PRECIPITATION.
MAIN STEM RIVER FLOODING IS NOT EXPECTED AT THIS TIME FROM HANNAS
PRECIPITATION...BUT LOCALIZED URBAN...SMALL STREAM AND FLASH
FLOODING IS POSSIBLE. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD
KEEP UP WITH LATEST FORECASTS FOR HANNA AND ASSOCIATED RAINFALL.
FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...KL/ELH
AVIATION...KGS/JPV
FIRE WEATHER...JPV
HYDROLOGY...SND
Hazardous weather outlook, Sep 3, 9:00 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1000 AM EDT WED SEP 3 2008
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1000 AM EDT WED SEP 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...WITH THE GREATEST CHANCE ACROSS THE HIGHER ELEVATIONS
OF SOUTHERN VERMONT AND WESTERN MASSACHUSETTS. SOME THUNDERSTORMS
COULD CONTAIN GUSTY WINDS...UP TO 45 MPH...AND SMALL HAIL. THE
THUNDERSTORMS WILL MOVE FROM NORTH TO SOUTH AT 20 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS THE POTENTIAL FOR HEAVY RAINFALL SATURDAY THROUGH SATURDAY
NIGHT...AS THE REMNANTS OF HURRICANE HANNA MAY IMPACT THE REGION.
THERE IS ALSO THE CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Berkshire
- When
- September 3, 3:35 PM EST to 3:37 PM EST
- Where
- Berkshire County, 1.68 mi WSW of Bancroft
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -73.060
Ping pong ball size hail fell along Surriner Road approximately 1 mile southeast of Becket during a thunderstorm. Shredded leaves were reported covering the road from the hail which occurred during this storm.
Hail, Berkshire
- When
- September 3, 3:42 PM EST
- Where
- Berkshire County, Becket
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -73.080
Nickel to quarter size hail fell along Route 20 in Becket during a thunderstorm.
Hail, Berkshire
- When
- September 3, 3:49 PM EST
- Where
- Berkshire County, 0.51 mi W of East Otis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -73.040
Nickel size hail fell during a thunderstorm near East Otis.
Thunderstorm Wind, Berkshire
- When
- September 3, 5:39 PM EST
- Where
- Berkshire County, East Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.480, -72.980
Large tree limbs, approximately 6 inches in diameter, were downed on East Windsor Road in East Windsor due to strong thunderstorm winds.
Hail, Berkshire
- When
- September 3, 5:58 PM EST to 6:05 PM EST
- Where
- Berkshire County, 1.68 mi WSW of Bancroft
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.310, -73.060
Quarter size hail completely covered the ground along Surriner Road, approximately 1 mile southeast of Becket, during a thunderstorm. This was the second storm accompanied by large hail which occurred at this location on this day.
Hail, Berkshire
- When
- September 3, 6:25 PM EST
- Where
- Berkshire County, 0.51 mi W of East Otis
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -73.040
Penny size hail fell near East Otis during a thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, September 3, 2008$21,000 · 1 event
- Lightning Strike in Illinois, September 3, 20081 injured · 1 event
- Hail and Damaging Wind in Massachusetts, September 3, 2008$8,000 · 1.75 in hail · 9 events
- Hail in Connecticut, September 3, 20081 in hail · 3 events
- Flash Flooding in Arkansas, September 3, 20082 events
- Hail in Connecticut, September 3, 20081 in hail · 2 events
- Flash Flood in Oklahoma, September 3, 20081 event
- Hail in Michigan, September 3, 20080.88 in hail · 1 event
- Flash Flood in Arkansas, September 3, 20081 event
- Tornado in Arizona, September 3, 2008EF0 · 1 event
- Heavy Rain in Illinois, September 3, 20081 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134276, 134277, 134279, 134285, 134283, 134284.